North Dakota, 2011

Hail and Heavy Rain in North Dakota, June 14, 2011

June 14, 2011 · NWS BIS · 3 events in 3 counties and zones

A slow moving upper level storm system brought a prolonged period of moderate to heavy rain across south central and southeastern North Dakota during the morning and afternoon of June 14th. Heavy rain of over two inches falling on already saturated soils resulted in flooding over many areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A slow moving upper level storm system brought a prolonged period of moderate to heavy rain across south central and southeastern North Dakota during the morning and afternoon of June 14th. Heavy rain of over two inches falling on already saturated soils resulted in flooding over many areas.

Three flash flood warnings were issued for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 14, 6:05 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 14, 6:05 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
705 AM CDT TUE JUN 14 2011

.UPDATE...
UPDATED FOR PATCHY DENSE FOG FAR EAST.

&&

.DISCUSSION...
AN AREA OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED IN WAA
ZONE ACROSS SOUTH CENTRAL FORECAST AREA...CO-LOCATED WITH 200 J/KG
CAPE IN THE HAIL GROWTH ZONE. THE SOUTHERNMOST STORM INTENSIFIED
ENOUGH TO WARRANT A SEVERE THUNDERSTORM WARNING. NOT EXPECTING
ANYTHING MORE THAN AN ISOLATED HAIL THREAT THIS MORNING. LOCALIZED
HEAVY RAIN WILL BE BIGGER THREAT...IN PARTICULAR AREAS TO THE WEST
OF BISMARCK/MANDAN THAT RECEIVED HEAVY RAIN RECENTLY. WILL BE
MONITORING CLOSELY. AN AREAL FLOOD WARNING IS ALREADY IN EFFECT
FOR THAT AREA UNTIL 18Z TODAY AND MAY HAVE TO BE EXTENDED. WILL
ALSO CLOSELY MONITOR HEAVY RAIN THREAT TO THE NORTH OVER THE
MISSOURI/SOURIS BASINS. THE EASTERN HALF OF THE FORECAST AREA IS
FAVORED FOR STRONG TO MARGINALLY SEVERE HAILERS THIS AFTERNOON
EVENING. SHEAR PROFILES ARE WEAK...AND SHOULD PRECLUDE WIDESPREAD
SEVERE WEATHER.

&&

.AVIATION...
NEAR TERM AMENDMENTS WILL BE LIKELY THIS MORNING WITH RAPIDLY
CHANGING WEATHER...INCLUDE PERIODS OF DENSE FOG AT KJMS...AND
THUNDERSTORM THREAT AT KDIK/KBIS. STORMS EXPECTED TO INCREASE IN
COVERAGE THIS AFTERNOON...WITH BEST CHANCE OF STRONG STORMS AT
KMOT/KBIS/KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KINNEY
Hazardous weather outlook, Jun 14, 4:59 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
559 AM CDT TUE JUN 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
559 AM CDT TUE JUN 14 2011 /459 AM MDT TUE JUN 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. SOME AREAS MAY
RECEIVE HEAVY RAINFALL...AND THIS MAY AGGRAVATE CURRENT FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THE REST OF THE WEEK...THROUGH
THE WEEKEND...INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Jun 14, 5:30 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
630 AM CDT TUE JUN 14 2011

NDZ042-141230-
GRANT-
530 AM MDT TUE JUN 14 2011

...STRONG STORM IN GRANT COUNTY...

AT 527 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL GRANT COUNTY...MOVING NORTHEAST AT
20 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LEITH AND HEIL BY 540 AM MDT...
  CARSON BY 555 AM MDT...
  LARK BY 610 AM MDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING
Special weather statement, Jun 14, 5:52 AM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
652 AM CDT TUE JUN 14 2011

NDZ033-034-041-042-141245-
GRANT-HETTINGER-MORTON-STARK-
652 AM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT...

AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER EXTREME NORTHWESTERN GRANT AND
EXTREME SOUTHEASTERN STARK COUNTIES...MOVING NORTHEAST AT 20 MPH.
THE STORMS WERE MOVING INTO WESTERN MORTON COUNTY...AND WILL AFFECT
INTERSTATE 94 BETWEEN RICHARDTON AND NEW SALEM THROUGH 8 AM CDT OR 7
AM MDT.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

* THE THUNDERSTORMS WILL BE NEAR...
  HEART BUTTE DAM AND LAKE TSCHIDA BY 600 AM MDT...
  GLEN ULLIN BY 730 AM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING
Special weather statement, Jun 14, 7:19 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
819 AM CDT TUE JUN 14 2011

NDZ034-035-045-046-141415-
BURLEIGH-EMMONS-MORTON-SIOUX-
819 AM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT...

AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL MORTON
COUNTY TO EAST CENTRAL SIOUX COUNTY...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SOLEN BY 825 AM CDT...
  PRAIRIE KNIGHTS RESORT BY 830 AM CDT...
  ST. ANTHONY BY 850 AM CDT...
  CANNON BALL BY 855 AM CDT...
  FORT RICE AND HUFF BY 915 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KINNEY
Special weather statement, Jun 14, 8:16 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
916 AM CDT TUE JUN 14 2011

NDZ034-035-045-046-141500-
BURLEIGH ND-EMMONS ND-MORTON ND-SIOUX ND-
916 AM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN SIOUX...SOUTHEASTERN
MORTON...NORTHWESTERN EMMONS AND SOUTHEASTERN BURLEIGH COUNTIES UNTIL
1000 AM CDT...

AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES SOUTH OF BISMARCK...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FORT RICE...
  MOFFIT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AYD
Special weather statement, Jun 14, 8:19 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
919 AM CDT TUE JUN 14 2011

NDZ034-035-045-046-141500-
BURLEIGH ND-EMMONS ND-MORTON ND-SIOUX ND-
919 AM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN SIOUX...SOUTHEASTERN
MORTON...NORTHWESTERN EMMONS AND SOUTHERN BURLEIGH COUNTIES UNTIL
1000 AM CDT...

AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES SOUTH OF BISMARCK...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FORT RICE...
  MOFFIT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, Jun 14, 9:04 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1004 AM CDT TUE JUN 14 2011

NDZ046-047-050-141545-
EMMONS ND-LOGAN ND-MCINTOSH ND-
1004 AM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN MCINTOSH...WESTERN LOGAN AND
EMMONS COUNTIES UNTIL 1045 AM CDT...

AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HAZELTON TO 16 MILES
WEST OF HAGUE...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LINTON...
  WESTFIELD...
  BRADDOCK...
  STRASBURG...
  HULL...
  HAGUE...
  KINTYRE...
  NAPOLEON...
  ZEELAND...
  BURNSTAD...
  VENTURIA...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AYD

The radar

The Bismarck radar (KBIS), 42 km away, was scanning. The volume nearest the first event began at 15:21 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Emmons

When
June 14, 9:21 AM CST to 9:41 AM CST
Where
Emmons County, 4.48 mi NW of Hazelton
Reported by
COOP Observer
Coordinates
46.530, -100.340

A report of 1.83 inches of rain in 20 minutes was received.

Heavy Rain, Stutsman

When
June 14, 10:00 AM CST to 12:00 PM CST
Where
Stutsman County, 0.69 mi N of Streeter
Reported by
COOP Observer
Coordinates
46.660, -99.350

A report of 2.63 inches of rain over a two hour period was received.

Hail, La Moure

When
June 14, 2:19 PM CST
Where
La Moure County, 3.87 mi E of Grand Rapids
Measured
0.75 in hail
Reported by
Public
Coordinates
46.460, -98.290

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310457, 310458, 310459.